New Mexico, 2017

High Wind in New Mexico, February 17, 2017

February 17, 2017 · NWS MAF · 1 event in 1 county or zone

Strong westerly winds affected the Guadalupe Mountains in the wake of a passing upper trough.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds affected the Guadalupe Mountains in the wake of a passing upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 17, 3:57 AM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Feb 17, 3:57 AM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
457 AM CST Fri Feb 17 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail today, however west to northwest winds
will strengthen and become gusty by late morning at all area
terminals.  KMAF and KHOB will likely see the lowest sustained winds
around 20kt, with the others rising to 25kt or a little higher, and
gusts as high as 35kt.  Winds will diminish around 18/01Z, with VFR
continuing overnight.

&&

.PREV DISCUSSION... /issued 353 AM CST Fri Feb 17 2017/

Very warm temperatures and high fire danger will round out the work
week before a chance of storms enters the picture this weekend.

An upper low directly overhead this morning will continue to shift
northeast through the day. Subsidence on the back side of this
system and a developing surface low over the Texas South Plains will
lead to a warm, windy afternoon. Downsloping winds will bring lower
dewpoints in from the west while also allowing temperatures to climb
well into the 70's. Strong mid-level winds across the higher terrain
will attempt to mix to the surface. This will lead to high winds across
both the Guadalupe and Davis Mountains and Wind Advisory
conditions in the adjacent plains. Fire danger will also become
critical especially across the Trans Pecos. Please see the Fire
AFD below.

We start the weekend on a warm note and look west at our next storm
system. An intense upper trough bringing flooding rains and heavy
snow to CA today will move east toward our region. While low level
moisture is still expected to move into the area Saturday night and
Sunday, it looks like it will be rather shallow. Models have trended
much lower with QPF as they now shove the dryline quickly east
across our area Sunday morning. Much of our CWA would remain dry if
this solution verifies. Backed flow in the mid levels would
suggest a further west dryline so we will see. If the dryline is
further west, eastern portions of the Permian Basin could see some
strong storms Sunday afternoon.

Once the weekend system passes, we should see quiet, although very
warm conditions into midweek. Another upper trough will develop over
the Rockies late next week before lifting into the Plains. Models
are beginning to indicate this system could bring very windy
conditions with a high fire danger in about a week. Stay tuned.

&&

.FIRE WEATHER...

Near critical to critical fire weather conditions are expected today
along and either side of the Pecos River in west Texas.  West to
northwest winds will be fairly strong, 20 to 35 mph sustained with
gusts around 45 mph, and even stronger farther west across the
Guadalupe and Davis Mountains, and other higher terrain.  High
clouds will help keep temperatures down from the Guadalupes to the
Davis Mountains, which in turn will prevent RH/s from dropping below
15 percent.  However, along the Pecos River, there will be more
sunshine, warmer temperatures and minimum afternoon RH/s around 15
percent.  Since these areas did not see much rainfall in the last
week, fire danger will be high, if not very high, and will issue a
Red Flag Warning along the Pecos River in west Texas, except Terrell
County, between 17/18Z-18/00Z.

winds will diminish this evening and help alleviate fire weather
concerns.  Recovery will be fair over portions of the Permian Basin
and Upper Trans Pecos tonight, and good elsewhere.  Minimum
afternoon RH/s will not be quite as low Saturday, and definitely not
Sunday as moisture returns to the region, and perhaps rain chances
will increase Sunday too.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  44  74  51 /   0   0   0   0
Carlsbad                       76  45  72  48 /   0   0   0   0
Dryden                         78  49  77  54 /   0   0   0  10
Fort Stockton                  76  49  78  51 /   0   0   0   0
Guadalupe Pass                 60  44  63  44 /   0   0   0  10
Hobbs                          72  42  71  45 /   0   0   0   0
Marfa                          65  35  70  38 /   0   0   0  10
Midland Intl Airport           74  47  76  52 /   0   0   0   0
Odessa                         75  47  75  52 /   0   0   0   0
Wink                           76  44  76  49 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 5 PM MST this
     afternoon for Southeast Plains.

     Wind Advisory from 9 AM this morning to 7 PM MST this evening
     for Eddy County Plains.

     High Wind Warning from 9 AM this morning to 7 PM MST this
     evening for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from noon today to 6 PM CST this evening for
     Crane-Loving-Pecos-Reeves County and Upper Trans Pecos-Ward-
     Winkler.

     Wind Advisory from 10 AM this morning to 8 PM CST this evening
     for Loving-Marfa Plateau-Pecos-Reeves County and Upper
     Trans Pecos-Ward.

     High Wind Warning from 10 AM CST /9 AM MST/ this morning to 8 PM
     CST /7 PM MST/ this evening for Davis/Apache Mountains Area-
     Guadalupe Mountains-Van Horn and Highway 54 Corridor.

&&

67/29
Hazardous weather outlook, Feb 17, 2:14 AM MST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
314 AM CST Fri Feb 17 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
314 AM CST Fri Feb 17 2017 /214 AM MST Fri Feb 17 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Strong west to northwest winds will affect the Guadalupe and Davis
Mountains, and Van horn/Highway 54 corridor today.  A High Wind
Warning is in effect for these areas from late this morning until
early this evening.  A Wind Advisory will also be in effect along
and west of the Pecos River during the same time frame for west
to northwest winds of 25-35 mph, and gusts to 50 mph.

Although wind speeds will not be quite as strong today along the
Pecos River, warmer and drier conditions will lead to critical fire
weather conditions from southern Eddy and Lea counties, to just
north of Terrell county.  A Red Flag Warning is in effect from noon
until 600 pm CST for these areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a slight possibility for strong to severe thunderstorms
Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 17, 10:00 AM MST to 11:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671915.